Alert archive / Kansas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 92, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 28, 2024, 7:53 PM CDT for 4 counties in Kansas. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2024, 7:53 PM CDT (00:53 UTC)
- Expired
- May 28, 2024, 8:45 PM CDT
- In force
- 52 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Finney County, KS, Grant County, KS, Haskell County, KS, Kearny County, KS
The radar
The Dodge City radar (KDDC), 106 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 8:00 PM CDT | HAIL 1.25 | 10 Nne Hickok, KS | Quarters to Half Dollar size hail was reported. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 2:34 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.9 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -429 J/kg
- Mixed-layer LCL
- 1508 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 221 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
965 WUUS53 KDDC 290053 SVRDDC KSC055-067-081-093-290145- /O.NEW.KDDC.SV.W.0092.240529T0053Z-240529T0145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Dodge City KS 753 PM CDT Tue May 28 2024 The National Weather Service in Dodge City has issued a * Severe Thunderstorm Warning for... Southeastern Kearny County in southwestern Kansas... Southwestern Finney County in southwestern Kansas... Northeastern Grant County in southwestern Kansas... Northwestern Haskell County in southwestern Kansas... * Until 845 PM CDT. * At 752 PM CDT, a severe thunderstorm was located near Hickok, moving northeast at 20 mph. This replaces the previous warning for Grant County. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will remain over mainly rural areas of southeastern Kearny, southwestern Finney, northeastern Grant and northwestern Haskell Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3747 10127 3768 10135 3782 10107 3747 10081 TIME...MOT...LOC 0052Z 245DEG 16KT 3760 10123 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ JJOHNSON
2 follow-up statements
766 WWUS53 KDDC 290102 SVSDDC Severe Weather Statement National Weather Service Dodge City KS 802 PM CDT Tue May 28 2024 KSC055-067-081-093-290145- /O.CON.KDDC.SV.W.0092.000000T0000Z-240529T0145Z/ Kearny KS-Finney KS-Grant KS-Haskell KS- 802 PM CDT Tue May 28 2024 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR SOUTHEASTERN KEARNY...SOUTHWESTERN FINNEY...NORTHEASTERN GRANT AND NORTHWESTERN HASKELL COUNTIES... At 801 PM CDT, a severe thunderstorm was located 9 miles northeast of Hickok, moving northeast at 25 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Sublette, Ryus, and Hickok. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3747 10127 3768 10135 3782 10107 3747 10081 TIME...MOT...LOC 0101Z 242DEG 22KT 3767 10113 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ JJOHNSON
779 WWUS53 KDDC 290136 SVSDDC Severe Weather Statement National Weather Service Dodge City KS 836 PM CDT Tue May 28 2024 KSC055-067-081-093-290145- /O.CON.KDDC.SV.W.0092.000000T0000Z-240529T0145Z/ Kearny KS-Finney KS-Grant KS-Haskell KS- 836 PM CDT Tue May 28 2024 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR SOUTHEASTERN KEARNY...SOUTHWESTERN FINNEY...NORTHEASTERN GRANT AND NORTHWESTERN HASKELL COUNTIES... At 835 PM CDT, a severe thunderstorm was located 12 miles northeast of Hickok, moving northeast at 20 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Sublette, Ryus, and Hickok. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3747 10127 3768 10135 3782 10107 3747 10081 TIME...MOT...LOC 0135Z 238DEG 18KT 3769 10107 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ JJOHNSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 5:33 PM CDT, 2 hours 20 minutes earlier. Its key messages:
- More showers and storms tonight
- More showers and storms tomorrow
- Relatively wet for rest of period
Area forecast discussion, May 28, 5:33 PM CDT, 2 hours 20 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 533 PM CDT Tue May 28 2024 .KEY MESSAGES... - More showers and storms tonight - More showers and storms tomorrow - Relatively wet for rest of period && .UPDATE... Issued at 520 PM CDT Tue May 28 2024 Updated the short term grids to substantially raise the pops in the west up as the HRRR has maintained the overall best convective trends so far...and appears poised to continue the trend with Colorado supercells congealing into more large clusters and a line between about 00z (7 pm and late evening from the KS/CO state line, and weakening in the less favorable lapse rate environment east of the highway 83 corridor towards midnight. The most favorable severe weather parameters are focused in the far two western columns of counties, namely the LHP (large hail parameter), boundary layer moisture and and uncapped surface based cape area. Severe Thunderstorm Watch for the western 6 counties remains in effect through 10 pm CDT/9 PM MDT. && .SHORT TERM /THROUGH WEDNESDAY/... Issued at 222 PM CDT Tue May 28 2024 A complex of showers and thunderstorms will develop across the greater region this afternoon and evening. Activity will be scattered in nature with a hit or miss variety of activity. Rain amounts will be widely variable with amounts between none and one inch. There is about 30-40 kt of bulk shear, which could lead to strong to low end severe storm activity with hail and wind being the main threats. The main focus on this activity will be relegated to the W and SW zones where CAPE and bulk shear is maximized. Otherwise, seasonal lows are expected tonight with values in the upper 50s to lower 60s. For tomorrow, PWATS will continue to remain above normal with plenty of moisture in the lower atmosphere. As such, expect another diurnal round of showers and thunderstorms moving out of Colorado and across western Kansas. Some marginally severe activity with this second round cannot be ruled out. Highs tomorrow will actually be quite pleasant with values within a few degrees of 80F. && .LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/... Issued at 222 PM CDT Tue May 28 2024 The continue summer-like pattern continue through much of the business week. This will favor seasonably warm temperatures and daily MCS shower and thunderstorm activity. Will have to watch out for isolated strong to severe activity each day as plenty of CAPE and marginal bulk shear will be present for isolated bouts of strong to severe activity. Hail and wind would be the main threats along with some heavy rainfall. This activity will continue to remain of the hit or miss variety, so nailing down specific rainfall amounts is an exercise in futility. Will have to watch out though for those areas that are lucky enough to see storms for heavy rainfall through the next several days. Highs and lows will be relatively close to seasonal normals with perhaps trending to slightly above normal as we finish the business week. && .AVIATION /00Z TAFS THROUGH 00Z THURSDAY/... Issued at 532 PM CDT Tue May 28 2024 Scattered supercells in southeast Colorado are posied to enter sw Kansas after 00 UTC, perhaps bringing severe weather with up to 2 inch hail and 60-70 mph wind gusts initially, before weakening as the storms reach the GCK-LBL corridor in the mid to late evening (03-06Z). A severe risk can’t be ruled out at GCK or LBL, but heavy rain/reduced vsby/gusty outflow winds are the heavier bet. The rain cooled boundary layer may then add to stratus development overnight at least in the MVFR category, developing after about 9z. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Russell SHORT TERM...Sugden LONG TERM...Sugden AVIATION...Russell
Hazardous weather outlook, May 28, 3:01 AM CDT, 16 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 301 AM CDT Tue May 28 2024 KSZ030-031-043>046-061>066-074>081-084>090-290815- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 301 AM CDT Tue May 28 2024 /201 AM MDT Tue May 28 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight A slight risk of severe storms will be possible across far southwestern Kansas with a marginal risk across most of the remainder of the forecast area. The strongest storms will be capable of producing large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered thunderstorms will be possible each day with the best chance Thursday night into Friday then confined to central Kansas thereafter. It is too early to tell if any of these storms will be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed across far southwestern Kansas.
In the hours before
Local storm report, May 28, 6:56 PM CDT, 57 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
656 PM CDT Tue May 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM Hail 3 E Mullinville 37.59N 99.42W
05/28/2024 E1.00 Inch Kiowa KS Public
&&
GTSpecial weather statement, May 28, 6:59 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Dodge City KS
659 PM CDT Tue May 28 2024
KSZ061-074-075-290030-
Stanton KS-Hamilton KS-Grant KS-
659 PM CDT Tue May 28 2024
...STRONG THUNDERSTORMS WILL IMPACT WESTERN HAMILTON...WEST CENTRAL
GRANT AND STANTON COUNTIES THROUGH 730 PM CDT/630 PM MDT/...
At 658 PM CDT/558 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 12 miles south of Coolidge
to 7 miles south of Johnson City. Movement was northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Johnson City around 705 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for southwestern Kansas.
&&
LAT...LON 3826 10204 3826 10202 3759 10142 3754 10175
3744 10204
TIME...MOT...LOC 2358Z 213DEG 20KT 3786 10203 3747 10174
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
JJOHNSONLocal storm report, May 28, 7:00 PM CDT, 53 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
700 PM CDT Tue May 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 PM Hail 1 S Rolla 37.11N 101.63W
05/28/2024 E0.70 Inch Morton KS Public
&&
MRLocal storm report, May 28, 7:33 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
733 PM CDT Tue May 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM Hail 4 S Ulysses 37.52N 101.36W
05/28/2024 E1.25 Inch Grant KS Public
social media photo.
&&
GTLocal storm report, May 28, 7:42 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
742 PM CDT Tue May 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM Hail 13 W Richfield 37.27N 102.03W
05/28/2024 E0.88 Inch Morton KS Public
Dimes to Nickel size hail was reported.
&&
MRLocal storm report, May 28, 7:47 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
747 PM CDT Tue May 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM Hail 3 ESE Ulysses 37.56N 101.30W
05/28/2024 E1.00 Inch Grant KS Trained Spotter
Dimes to nickels mostly, with a few Quarter
size hailstones were reported.
&&
MRThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:14 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny, Morton, Stanton, Stevens | 46 min |
| May 28, 7:56 PM CDT | Special Weather Statement | DDC | Seward, Stevens | 34 min |
| May 28, 8:01 PM CDT | Special Weather Statement | DDC | Finney, Gray | 29 min |
| May 28, 8:14 PM CDT | Special Weather Statement | DDC | Hamilton, Kearny | 46 min |
| May 28, 8:20 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell | 40 min |
| May 28, 8:46 PM CDT | Special Weather Statement | DDC | Haskell, Seward | 29 min |
| May 28, 8:59 PM CDT | Special Weather Statement | DDC | Kearny | 31 min |
| May 28, 9:28 PM CDT | Special Weather Statement | DDC | Kearny | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.